It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • Fioricet physical dependence?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 02-22-2014, 11:05 AM   #1
    sllim86
    Newbie
    (female)
     
    sllim86's Avatar
     
    Join Date: Jun 2012
    Location: winchester, va us
    Posts: 5
    sllim86 HB User
    Fioricet physical dependence?

    Hello everyone. I want to thank you in advance for any feedback you would be able to provide me on this subject. I have been prescribed Fioricet for tension headaches that I get due to bruxism (constant clenching of the jaw/grinding teeth). My prescription says to take 1-2 every 4-6 hours as needed and I have found that one doesn't do the trick, so have been taking 2 every 4-6 hours which equals about 6 a day. I have been taking this amount for about 2 weeks now and want to know how long it takes for someone to become physically addicted to them. I'm scared to be dependent on any type of drug especially one that can cause seizures when going through withdrawal. Am I taking too much? Am I already at the point where I would need to taper down? Any response would be much appreciated. Thanks so much. [/FONT]

     
    Sponsors Lightbulb
       
    Old 02-22-2014, 12:18 PM   #2
    lenvegas
    Senior Veteran
    (male)
     
    Join Date: Nov 2012
    Location: las vegas nevada USA
    Posts: 1,727
    lenvegas HB Userlenvegas HB Userlenvegas HB Userlenvegas HB Userlenvegas HB Userlenvegas HB Userlenvegas HB Userlenvegas HB Userlenvegas HB Userlenvegas HB Userlenvegas HB User
    Re: Fioricet physical dependence?

    Hi, being physically addicted to a substance is different for every one. For instance I took the pain killer Vicoden every day for several months and had no problem stopping but others would be hooked after a few weeks so it is very subjective. Floricet contains a barbituate, a central nervous system depressant so the risk of dependency can be significant. Your prescription states "as needed" which means to take them when you feel a headache coming on but it seems you are taking them as a preventative measure thus taking all that you are allotted each day which makes the risk of dependency higher. The good news is that you have not been taking them that long so you should discuss the dependency issue with your doctor and she may recommend a different regimen if you are concerned you are taking too many and may run into problems later on.....

     
    Old 02-22-2014, 01:10 PM   #3
    sllim86
    Newbie
    (female)
     
    sllim86's Avatar
     
    Join Date: Jun 2012
    Location: winchester, va us
    Posts: 5
    sllim86 HB User
    Re: Fioricet physical dependence?

    Thanks so much for the input. I don't feel as though I'm physically addicted... but it is certainly something I want to avoid. As with any medicine I'm prescribed, I research it to make sure it doesn't have any crazy side effects and when I came across Fiorcet withdrawal, etc... it freaked me out. I definitely need the medicine as my headaches are debilitating and so far it has been the only thing that works. I'm hoping that as long as I take it as prescribed, I won't develop a physical dependence.

     
    Old 02-23-2014, 10:40 AM   #4
    LadyBassPlayer
    Inactive
    (female)
     
    Join Date: Jan 2014
    Posts: 222
    LadyBassPlayer HB UserLadyBassPlayer HB UserLadyBassPlayer HB UserLadyBassPlayer HB UserLadyBassPlayer HB UserLadyBassPlayer HB UserLadyBassPlayer HB UserLadyBassPlayer HB UserLadyBassPlayer HB UserLadyBassPlayer HB UserLadyBassPlayer HB User
    Re: Fioricet physical dependence?

    Hi and welcome....I am sorry that you are having such bad headaches. I would suggest discussing this with your doctor who prescribed the Fioricet...hopefully they are knowledgeable about the side effects/dependency. Another resource is a good, knowledgeable pharmacist. Best wishes as you figure this out!

     
    Old 02-23-2014, 11:56 AM   #5
    tortoisegirl
    Senior Veteran
    (female)
     
    Join Date: Mar 2012
    Location: Washington
    Posts: 1,204
    tortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB Usertortoisegirl HB User
    Re: Fioricet physical dependence?

    Agreed that there is a difference between physical dependence and psychological addiction. Addiction would be craving the medication, feeling the need to obtain more of it, etc. Dependence would be that your body would go into physical withdrawal if you abruptly stopped it.

    Is this Fioricet with or without codeine? If it has codeine, withdrawal could be worse. Regular Fioricet has Butalbital, Acetaminophen, and Caffeine, so it would be that Butalbital (a barbituate) that could cause withdrawal. Also, that is a significant amount of Acetaminophen and Caffeine each day. Not dangerous levels, but significant. Caffeine late in the day can mess up your sleep.

    If you are taking it around the clock, it is definitely possible you are dependent on them after two weeks, and to minimize withdrawal, would need to taper down. Its impossible to know for sure though. From what you say though, it doesn't sound like addiction. I don't understand however if you are having tension headaches and this is prescribed as needed why you have taken 2 of them 3 times a day every day for 2 weeks?

    You need to discuss your medication use and condition with your doctor. This isn't a medication that is intended to be taken around the clock every day. It can actually cause a rebound headache when overused like this (a headache that only goes away when you take the medication, so you keep taking the medication, even though the original headache is gone).

    You should work with your doctor on treatments to manage your pain so you do not need to rely so heavily on a medication like this. Daily preventative medications are often used to treat chronic headache (most are off label, like anti depressants, beta blockers, and anti seizure meds). As your headaches are believed to have a physical cause (bruxism), there should be some treatment options specific to that.

    Are they giving you enough to take 6 a day and not run out early? Although a medication may say to take every 4-6 hours as needed, if not otherwise specified, the given quantity is most often meant to last for at least a month. Therefore if given less than 180 at a time (which would be a ridiculous amount per month for this medication), it is implied this isn't to be taken around the clock. As needed doesn't mean to take it around the clock every day.

    How long a prescription of this should last you is something to also ask your doctor. Your pharmacy would likely not refill it before a month as well (if you were given refills), so I'm curious if you have already run into this, if you have taken as many as you say you have (84 in 2 weeks if 6 a day). I personally think its irresponsible for doctors to prescribe medications like this and say to take as needed and not to specify how long the prescription must last you.

    I also think that these types of medications should only be prescribed for short periods of time and/or in small quantities. If your doctor only handed you this medication and did not pursue other therapies and treatments, they are doing you a disservice. I definitely know what it is like to live with chronic headache as I have had a constant headache for over 8 years.

    Please talk to your doctor; let them know you are taking this much and ask what you should do. You shouldn't abruptly stop taking them, but this isn't something you should continue doing. Best wishes.
    __________________
    Kate
    constant headache since 2006

     
    Old 02-25-2014, 07:20 AM   #6
    Paininohio
    Senior Member
    (female)
     
    Paininohio's Avatar
     
    Join Date: Jun 2012
    Location: Ohio
    Posts: 122
    Paininohio HB UserPaininohio HB UserPaininohio HB UserPaininohio HB UserPaininohio HB UserPaininohio HB UserPaininohio HB User
    Re: Fioricet physical dependence?

    Something else to consider. This medication has a tendency to cause rebound headaches when used a lot. I took them for a while but had to stop because eventually the rebound headaches were worse than the tension headaches. Good luck to you! I know those hurt.

     
    Closed Thread

    Tags
    fioricet, headache, scared, withdrawal



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 11:44 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!